People's Pharmacy

People's Pharmacy

June 09, 2006|By JOE GRAEDON AND TERESA GRAEDON

I am addicted to radishes. My mom doesn't want me to eat them, but I can't go without having at least 10 a day.

My mom stopped buying them so I would stop eating them. Before this, I just liked them, but now I feel like I am already addicted. What can I do?

Ask your mom to take you to the doctor for a blood test. Cravings like yours can be a consequence of an iron or zinc deficiency, and the doctor can check whether you are deficient in these nutrients.

We have heard from other people who craved carrots, tomatoes, popcorn or orange peels to an unusual extent, just as you do with radishes. When people crave things that are not food, such as clay, laundry starch or ice, it is called pica. This condition usually goes away once the underlying deficiency is corrected.

I have learned recently that people with soy allergies should avoid Atrovent. Why?

My best guess is there is a soy component to the mist. What's the real answer?

You are correct. Atrovent, an inhaled medicine used to treat breathing difficulties, contains soy lecithin. People who are allergic to soy or peanuts must avoid this medicine because it could produce a life-threatening reaction.

My mother is 78 and was in good health. Her cholesterol was a little high (180-200), though, and her physician prescribed Crestor.

Within a month, she was experiencing leg pain so serious that she could not stand long enough to put lunch dishes in the dishwasher. She complained, and the doctor switched her to Vytorin.

I stay with her at night since my father died. She has to get up several times a night with leg pain or cramps. She also has this pain during the day. Her doctor told her to take ibuprofen for it.

I am concerned that there is a link between the cholesterol medicine and her leg pain, though I know it might be a coincidence. She asked him again on her past two visits, and his response was, "You're getting old."

I don't like that attitude and worry that she is suffering unnecessarily. Maybe the cure is worse than the medical problem!

Older people may be more vulnerable to side effects such as muscle pain from a statin cholesterol-lowering drug. In addition, they might not get as much benefit as expected. Given your mother's good health and age, lowering her cholesterol below 180 may be counterproductive if she can't get around because of pain.

My sister lived in China during World War II. Her husband was a pilot with the Flying Tigers.

One time she was on an overnight ferry trip when two Chinese women with a tiny baby sought her out. They were in tears begging for help. The baby had a high temperature and was having trouble breathing.

My sister had no medical training and felt helpless. Then she remembered the Vicks VapoRub she always carried with her.

She rubbed Vicks all over the infant, wrapped him in one of her wool sweaters and told the women to keep him warm during the night. The next morning they came to see her, elated because the fever had broken and the child was breathing normally. They were convinced she had saved their baby's life.

Vicks VapoRub is wonderful stuff, but we think your sister was very lucky. The old-fashioned ointment can ease congestion, but saving lives is probably beyond its power. Thanks for sharing your sister's experience.

In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of this newspaper or e-mail them via their Web site: PeoplesPharmacy.com.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.